Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 9, NWS Denver/Boulder, CO

March 1, 2020Larimer County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Mar 1, 2020, 6:12 PM MST for Larimer County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2020, 6:12 PM MST (01:12 UTC)
Expired
Mar 1, 2020, 7:15 PM MST
In force
63 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS55 KBOU 020114
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
612 PM MST Sun Mar 1 2020

COC069-020215-
/O.NEW.KBOU.SQ.W.0009.200302T0112Z-200302T0215Z/
Larimer CO-
612 PM MST Sun Mar 1 2020

The National Weather Service in Denver Colorado has issued a

* Snow Squall Warning for...
  Northeastern Larimer County in north central Colorado...

* Until 715 PM MST.

* At 612 PM MST, a dangerous snow squall was located near Livermore,
  or 21 miles northwest of Fort Collins, moving northeast at 15 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts up to 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes Highway 287.

Locations impacted include...
Livermore, Virginia Dale and Poudre Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4074 10508 4068 10533 4100 10553 4100 10524
TIME...MOT...LOC 0112Z 245DEG 11KT 4083 10525 

$$

RPK
1 follow-up statement
397 
WWUS55 KBOU 020208
SQWBOU

Snow Squall Warning
National Weather Service Denver CO
708 PM MST Sun Mar 1 2020

COC069-020218-
/O.EXP.KBOU.SQ.W.0009.000000T0000Z-200302T0215Z/
Larimer CO-
708 PM MST Sun Mar 1 2020

...THE SNOW SQUALL WARNING FOR NORTHEASTERN LARIMER COUNTY WILL
EXPIRE AT 715 PM MST...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Snow
and ice-covered roads will continue to make travel difficult.

LAT...LON 4074 10508 4068 10533 4100 10553 4100 10524
TIME...MOT...LOC 0208Z 245DEG 11KT 4090 10505 

$$

RPK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Mar 1, 2:23 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 1, 2:23 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
223 PM MST Sun Mar 1 2020

.SHORT TERM...(This evening through Monday)
Issued at 230 PM MST Sun Mar 1 2020

Main concern for tonight still revolves around snowfall
potential and bursts of heavy snow possible for this evening over
portions of the mountains, Palmer Divide and I-25 corridor.

The main upper low with this storm system continues to dig southward
along the California coast this afternoon with a weaker northern
branch of the trof over the Northern Rockies. QG diagnostics
indicates only weak upward ascent through midnight, then becoming
increasing subsident flow on Monday as the northern branch of upper
trof. There is a nice batch of frontogenesis which will be moving
across the area this evening which will aid in snowfall production.

Main cold front just now moving across the northern border areas
with a rather weak pressure rise cross central wyoming. This will
enhance the shallow upslope flow this evening as winds increase
from the northeast. Local radar already showing some convective
elements developing over the mountains and northern Front Range. In
addition, steep lapse rates will assist snow potential and even
the possibility of thunder snow is not out of the question. Hi
resolution models like RAP/HRRR are still rather excited for
snowfall/qpf tonight but probably overdone due to convective
element. These models still showing 6-12 inches from Denver south
and west, so probably cut those amounts at least in half. Model
reflectivity showing 40-45 dbz echoes this evening which would
result in these pockets of heavy snowfall rates of 1- 2 inches per
hour. Will stay the course with the earlier issued advisories and
as we get closer to game time will see if any further adjustments
are needed. Will continue with 2-4 inches of snow over the Urban
corridor, with potential up to 6 inches from Denver south and
west into the foothills.

Heaviest snow still looks to be this evening then gradually
decreasing before ending early Monday morning.  Some
stratus/fog possible early Monday morning before skies becoming
partly cloudy by late morning/afternoon hours. Behind this trof,
cross sections showing some winds over the mountains of 20-40 mph
Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MST Sun Mar 1 2020

Skies will be clearing Monday night with perhaps just a few
flurries along the high mountains in the early evening. Otherwise
expect a clear calm night, with some areas of fog forming near
sunrise over North and Middle Parks.

Tuesday through Saturday will be a dry period and have above
normal temperatures for early March as an upper ridge builds into
the area. There will be an overall warming trend, though a weak
and dry cold front is expected to push down Wednesday evening for
a slight cool down Thursday. By Friday and Saturday, the upper
ridge will pass east and southwesterly flow aloft will bring
readings in the low 60s to near 70 for the plains, 50s for the
foothills, and in the upper 30s to upper 40s for the mountains.

The next system to bring a chance of precipitation back to the
state will move out of the Gulf of Alaska Wednesday, drop along
the west coast sometime between Friday and Saturday, with the GFS
favoring the quicker solution and the EC and Canadian keeping
steady with a slower solution. With the GEFS dragging slower than
the GFS, will favor the slower timing, which would bring a chance
of snow to the mountains Saturday evening, then not spreading into
the plains until Sunday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 230 PM MST Sun Mar 1 2020

Main concern will be a period of IFR and potential moderate to
heavy snow this evening with snowfall rates of 1-2 inches per
hour. Would not be surprised to even some some thunder snow with
this system. Main cold front will sweep through the terminals Heaviest
snowfall between 6 pm and 10 pm and then decreasing snow after
midnight. Slowly improving conditions Monday morning. Total
snowfall of 2-4 inches expected with this system with a lower
probability of up to 6 inches at KDEN/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Monday for COZ039>041.

Winter Weather Advisory until 5 AM MST Monday for COZ033>036.

&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Mar 1, 10:32 AM MST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MST Sun Mar 1 2020

COZ030>051-021745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MST Sun Mar 1 2020

...WINTER WEATHER ADVISORY TONIGHT FOR THE MOUNTAINS, FOOTHILLS,
PORTIONS OF THE ADJACENT PLAINS AND PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will bring a period of snowfall to the mountains
and foothills this afternoon and evening, then decrease after
midnight. In the mountains storm totals will range from 3 to 9
inches, possibly heavy at times later this afternoon and
evening.

Across the urban corridor and northeast plains, a cold front will
push into the area from the northeast this afternoon. A mix of
rain and snow late this afternoon will change over to snow by this
evening. Snow could be heavy this evening with snowfall rates up
to 2 inch per hour, especially from Denver southward. The snow
should start to taper off after midnight. Storm totals will range
from 1 to 4 inches, with locally higher amounts possible near the
foothills and over the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Areas of snow will continue in the mountains Monday morning with
up to 2 inches of additional snowfall. For the Front Range and
eastern plains, light snow may linger into the early morning
hours, though should be done by 8 AM. Patchy fog will also be
possible Monday morning.

For Tuesday through Saturday, a dry and mild pattern will prevail,
with a couple dry frontal passages expected. This may start to
increase fire weather concerns across the plains depending on how
much snow is received tonight into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However
reports of heavy snowfall will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:38 PM MSTSnow Squall WarningBOULarimer, Weld52 min
Mar 1, 9:10 PM MSTSnow Squall WarningBOUBoulder, Larimer, Weld50 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.